Yeast, Antifungals & Die-Off

By Anne
Posted August 30, 2012

What is the best way to treat yeast overgrowth and what are some typical "die off" symptoms to expect?

Response

Answered:  September 18, 2012 by Dr. Sidney Baker

Two days ago I had a follow-up visit with a family whose 7 year-old boy, Allen, had started taking Saccharomyces boulardii for a 20-day trial, working up to 1 capsule in the morning and 2 in the evening. His mom’s words were, “…this is not like him before starting the trial.” Previously a nightly bed-soaker, he had “wet his bed only 3 times.” “It is easier to deal with him, he is talking more. At night when he awakens he says things like ‘Mama’ ‘mommy’ and ‘used to’ –but not conversationally. During the day, he is more conversational and we can negotiate with him more.”

Ever since 1977 when I first understood the possibilities of yeast “overgrowth” and sensitivities to provoke all sorts of symptoms, I have heard such reports hundreds…no, actually, thousands…of times. This issue – the “yeast problem” is one of the most widely misunderstood subjects among doctors, scientists, and regular people.

Recent burst of information and scientific enthusiasm to better understand the enormous regulatory role of our microbiome (flora, all the germs that live on and in the body, particularly the digestive tract) opened the door to tolerate a simple idea. That idea was first published by Orian Truss, MD in scientific papers and then in his book "Missing Diagnosis."

Sweet foods, antibiotics and sometimes more mysterious predispositions cause an imbalance among the germs in the digestive tract. Among the bacteria and fungi that compose the microbiome, it’s the yeasts (a subset of fungi) that most often cause mischief. When the yeasts are killed by anti-fungal drugs, a burst of toxins and allergens is produced. In the case of my patient, the effects of that release, known as a die-off reaction, was to worsen his runny stuffy nose, to waken – alert – at night with difficulty going back to sleep, and to pee a lot (but not in his bed!).

I prescribed the over-the-counter Saccharomyces boulardii (a yeast that kills other yeasts) to test whether he would “respond.” I did not know that Saccharomyces boulardii (S. b., as I prefer to call it) would work. I called it a thumbs test: good result in 20 days - thumbs up; die-off reaction with negative results - thumbs down; mixed results - one up one down; no results - thumbs sideways. The point of a thumbs test is that no matter the outcome, we have learned something that may be more important than the relief of symptoms.

Think about it this way: In most conventional medical settings, treatment often is something directed at a disease or a condition. In the way we did it for Allen, treatment is a test until the results of the intervention are revealed by his response. Only then can the treatment be based on a reasonable assumption that it is the right treatment. In other words, the patient is the best laboratory.

When the treatment options are relatively safe, then a diagnostic trial can often be the most effective and efficient way of deciding upon treatment. The phrase evidenced-based medicine (EBM) is used regularly nowadays to describe a standard for medical practices. EBM has limitations that come from the notion that the disease is the target of treatment.

In treating chronic illness, particularly when the chronic illness is referred to as a “spectrum,” it is especially important, in my view, to consider the patient as the target of treatment, with a clear understanding that each person is unique. The differences among children, who all share the same autism label, are nowhere more apparent than in the case of die-off reactions.

Die-off reactions are very unpredictable. About one third of die-off reactions are minimal and involve indicator symptoms such as red ears. Another third are moderate and involve an increase in the intensity or frequency of the symptoms that already exists, such as hyperactivity, stimming, silliness, bloating, diarrhea, or constipation.

Among the other third, we find symptoms that the child has never had before, such as wheezing, eczema, or symptoms that may have previously disappeared. This third includes symptoms that may cause alarm. Activated charcoal can be used to relieve the symptoms by absorbing the toxins and allergens released during the die-off. The point is that die-off can be mild, mixed with positive and negative symptoms, and/or rarely be downright alarming.

Years ago when I first started prescribing antifungal medications such as Diflucan, Sporanox, and Lamisil, when they first came on the market, I could not be sure that a die-off reaction was not a reaction to the medication in the conventional sense of the word. Twenty years hence, I can say now that, with one exception involving one instance of 1 in 40,000 (those are the known odds) reaction to Lamisil in an adult, I have never seen side effects to prescription antifungals except for dry lips and occasional hair loss in adults from Diflucan. Mild elevations of “liver function tests” also occur and under most circumstances are a deal-breaker for that particular medication.

Meanwhile, the benefits from trial usage of antifungals, in terms of clinical results and knowledge gained, to support decision-making for each child has been enormous. 35 years ago when I first learned about using antifungals in patients with a variety of chronic illnesses, I simply resorted to a speculative trial of antifungal medications, restriction of refined carbohydrates and avoidance of yeasty foods in my patients.  The responses were dramatic - I should say cures - of psoriasis, depression, Crohn's disease, ulcerative colitis, multiple allergies, and alopecia.

It was responsiveness to antifungals that first got my attention with respect to developmental problems in children. I had become used to the familiar story of recurring antibiotics followed by the development of some chronic symptom such as eczema, asthma, multiple food sensitivities and tantrums or cranky behavior. A brief trial of antifungal medication was often sufficient to restore the child to a previous state of health. It wasn't long before I came across children whose symptom profile put them squarely in what we now call the autism spectrum. I found that antifungal drugs worked not only for some of the issues of immune and central nervous system sensitivity but also for the core symptoms of autism.

For some individuals on the autism spectrum, the combination of S. b., a yeast-free diet, and avoidance of refined carbohydrates is all it takes to produce a dramatic improvement.  For these individuals, they chose to continue that program indefinitely. For others, it is the first step in a path with other antifungal options and consideration of the autoimmune issues that lie beneath the complex interaction between germs and the immune system.

 

 

**Share Dr. Baker’s answer by clicking on the Share This Page bookmark located on the left side of this page.** 

Comments

Hello Dr. Baker,

We have seen great improvement in our son's yeast and Clostridium problems since we started using Enhansa (curcumin), on top of the improvements we saw with Sacchromyces Boulardii. Do you ever recommend Enhansa or other curcumin products?
Also, I'm glad to know that "more can be better" with SB. We have always used just one cap am + one cap pm. We will try two in the pm and see if that leads to more improvement. Thank you.

Thank you Dr. Baker for your kind response. We are currently using Fluconazole and will soon be starting Enhansa and S. Boulardii, it's great to hear of such good results!

Dr. Baker,
I am concerned about the side effect of a systemic fungal infection from SB. Are there other supplements that kill yeast that you would recommend that are safer than SB?
Thanks,
Laura

Hello Dr. Baker,
Thanks for providing the information about yeast overgrowth.
What are the signs of years overgrowth?
I have a 8-year old daughter on the spectrum. She doe NOT have a hsitory of infection and antibiotic treatment, no diarrhea, bowel movement every other day if she eats enough fruits and vegteables. She gets hungray frequently evn she eats healthy home-made foods.
We haven't done urine or stool test, her doctor prescribed ketoconazole because her NK cells were low. She has been taking ketoconazole 100mg/day for four months with no sign of any improvement! I'm wondering for how long we should continue it? Can we give her Saccharomyces boulardii or probiotics at the same time as ketoconazole? What dose of Saccharomyces boulardii you would recommend?

Thanks

Joe

Add new comment

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Please enter your question for Dr. Baker.
Refresh Type the characters you see in this picture.
Type the characters you see in the picture; if you can't read them, submit the form and a new image will be generated. Not case sensitive.  Switch to audio verification.